Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 20, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 18, 2019, 9:00 AM CDT for Franklin County, Hardin County, Iowa. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2019, 9:00 AM CDT (14:00 UTC)
- Expired
- Jul 18, 2019, 10:18 AM CDT
- In force
- 78 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
877
WGUS53 KDMX 181400
FFWDMX
IAC069-083-181700-
/O.NEW.KDMX.FF.W.0020.190718T1400Z-190718T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
900 AM CDT Thu Jul 18 2019
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Northern Hardin County in central Iowa...
Southern Franklin County in north central Iowa...
* Until noon CDT.
* At 859 AM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area that have already
produced flooding and flash flooding in Iowa Falls. Up to around
two inches of rain have already fallen. Flash flooding is expected
to continue or begin shortly in surrounding areas.
* Some locations that will experience flooding include...
Iowa Falls, Ackley, Alden, Popejoy, Iowa Falls Municipal Airport
and Ackley Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4242 9346 4247 9346 4247 9350 4260 9350
4264 9303 4248 9303
$$
Curtis1 follow-up statement
867
WGUS73 KDMX 181518
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1018 AM CDT Thu Jul 18 2019
IAC069-083-181528-
/O.CAN.KDMX.FF.W.0020.000000T0000Z-190718T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin IA-Franklin IA-
1018 AM CDT Thu Jul 18 2019
...THE FLASH FLOOD WARNING FOR NORTHERN HARDIN AND SOUTHERN FRANKLIN
COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any road
closures.
LAT...LON 4242 9346 4247 9346 4247 9350 4260 9350
4264 9303 4248 9303
$$
CurtisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 5:53 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 18, 5:53 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 553 AM CDT Thu Jul 18 2019 .DISCUSSION.../Today through Wednesday/ Issued at 330 AM CDT Thu Jul 18 2019 Iowa continues to be on the southern fringe of the westerlies with overnight convection passing through northern Iowa. These storms started on the nose of a 40-50kt low level jet late last evening and have trended east northeast overnight. These storms will persist into mid morning with some movement being forced by cooler outflow. Rainfall rates early this morning have been on the order of 1-2 inches per hours and this will likely persist through sunrise or shortly thereafter. However, the bulk of the convection is expected to remain northeast and east of the area during this time grazing areas near Waterloo and will continue the Flash flood watch through 12Z. Some additional isolated thunderstorms remain possible into central Iowa this morning along the axis of the low level jet as well. Thereafter, confidence remains low on convective evolution during the day although low level focus is expected to slide into southern Minnesota by afternoon leaving most of Iowa in the warm sector. Temperatures will climb into the 90s through central Iowa and with dewpoints in the mid to upper 70s as the thermal ridge in the Plains moves into the state. Heat index values are expected to be from 100 to 110 this afternoon with a few higher readings where moisture pools the most. With the boundary north of the state tonight, the best threat of storms will be north of Iowa where low level convergence is maximized at the edge of the cap. Friday is likely to be a repeat of today with the thermal ridge remaining in place although the surface front in Minnesota will edge ever closer to the state. No changes to heat headlines will occur at this time. This front is forecast to produce changes into this weekend as it crosses the state. By Friday night, some convection is expected late near the far north as a weak shortwave passes across the upper Midwest. Heavy rainfall is anticipated just north of the border where strong moisture transport intercepts the low level boundary. The southward moving boundary will pass into Iowa on Saturday ending the heat threat across the north by midday if not sooner. By the evening, the boundary should be near the center of the state along Highway 30. PWATS will be from 1.5-2.0 inches in central Iowa with strong flow into the boundary Saturday evening and into the overnight. Sustained forcing during this time should help convection continue overnight with slow system movement. Heavy rainfall is anticipated late Saturday with some locally heavy precipitation totals. Cooler air and quiet weather is then forecast to sweep into the state on Sunday. With upper flow becoming northwest to north into early next week, temperatures at or below normal are expected with lower dewpoints as airmasses will be originating north and west of Iowa. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 553 AM CDT Thu Jul 18 2019 Scattered thunderstorms this morning will dissipate with little precipitation for the remainder of the forecast period. Widespread VFR conditions are expected for the entire timeframe with the only exception in and around thunderstorms this morning where MVFR to IFR ceilings and visibilities will exist. && .DMX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM CDT Saturday for IAZ044>050- 057>062-070>075-081>086-092>097. Heat Advisory from 1 PM this afternoon to 7 PM CDT Saturday for IAZ004>007-015>017. Flash Flood Watch until 7 AM CDT this morning for IAZ006-007-017- 027-028-039. Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT Saturday for IAZ023>028-033>039. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, Jul 18, 7:03 AM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 703 AM CDT Thu Jul 18 2019 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-191215- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 703 AM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated non-severe thunderstorms are expected this morning. An Excessive Heat Warning is in effect for the area through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return Saturday into Sunday. The severe weather threat appears low at this time; however, locally heavy rainfall appears likely. An Excessive Heat Warning continues in effect for the area Friday through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ004>007-015>017-191215- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 703 AM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected this morning and again this evening. Any severe weather would be isolated with the main threat from large hail. Locally heavy rainfall is also possible. A Heat Advisory is in effect for the area today into tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return late Friday into Saturday night. The threat of severe weather will be low; however, heavy rainfall is possible. A Heat Advisory is in effect for the area Friday through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Cogil/Ansorge
In the hours before
Special weather statement, Jul 18, 7:01 AM CDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Des Moines IA 701 AM CDT Thu Jul 18 2019 IAZ035-036-181215- Hamilton IA-Webster IA- 701 AM CDT Thu Jul 18 2019 ...Small hail and gusty winds possible... At 701 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Webster City, moving east at 40 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Webster City, Stratford, Stanhope, Kamrar, Brushy Creek St Recreation Area and Webster City Municipal Airport. LAT...LON 4228 9399 4242 9400 4245 9371 4227 9370 TIME...MOT...LOC 1201Z 265DEG 34KT 4234 9389 Ansorge
Special weather statement, Jul 18, 7:29 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
729 AM CDT Thu Jul 18 2019
IAZ036-181245-
Hamilton IA-
729 AM CDT Thu Jul 18 2019
...Small hail and gusty winds possible...
At 729 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jewell Junction, or 9 miles southeast of Webster City, moving east at
40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Jewell Junction, Ellsworth, Williams, Blairsburg and Kamrar.
LAT...LON 4233 9346 4232 9346 4229 9373 4242 9379
4253 9355
TIME...MOT...LOC 1229Z 255DEG 33KT 4239 9365
AnsorgeLocal storm report, Jul 18, 8:29 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
829 AM CDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM TSTM WND GST 5 SSE KIMBALLTON 41.56N 95.03W
07/17/2019 M58 MPH AUDUBON IA PUBLIC
PUBLIC RELAYED REPORT FROM PERSONAL WEATHER
STATION OF GUSTS OF 58+ MPH.
&&Local storm report, Jul 18, 8:49 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 AM CDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HAIL IOWA FALLS 42.52N 93.27W
07/18/2019 M1.00 INCH HARDIN IA TRAINED SPOTTER
PEA HAIL BEGAN AT 841 AM AND GREW TO NICKEL
TO QUARTER AT 845 AM.
&&
KLPThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:38 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 39 min |
| Jul 17, 11:43 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 47 min |
| Jul 18, 12:40 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 23 min |
| Jul 18, 7:01 AM CDT | Special Weather Statement | DMX | Hamilton | 14 min |
| Jul 18, 7:29 AM CDT | Special Weather Statement | DMX | Hamilton | 16 min |
| Jul 18, 8:45 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 28 min |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.